Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 16, 1997, 1:33 AM EST for Leon County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1997, 1:33 AM EST (06:33 UTC)
- Expired
- Jan 16, 1997, 2:30 AM EST
- In force
- 57 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Leon County, FL
The radar
The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 12:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 160636 SVRTLH FLC073-160730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 133 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH FLORIDA ...LEON COUNTY AT 130 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING ACROSS THE EASTERN PART OF GADSDEN COUNTY AND NORTHEASTERN LIBERTY COUNTY. THIS LINE OF STORMS WILL MOVE INTO THE SOUTHWESTERN CORNER OF LEON COUNTY BY 140 AM EST...AND WILL REACH THE TALLAHASSEE AREA AROUND 150 AM EST. THIS LINE OF STORMS HAS THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AS IT MOVES EAST AT 45 MPH ACROSS LEON COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:45 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Jan 15, 8:45 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 845 PM EST WED JAN 15 1997 EXPC BAND OF SHRA WITH EMBEDDED TSRA TO MOV SLOWLY EWD ACRS FCST AREA THRU LATE EVE/EARLY THU MORN AHD OF SFC CDFNT XTNDG FM SE LA TO XTRM NW AL ATTM. NOT YET SOLD ON PROSPECT OF SVR TSTMS ACRS FCST AREA LATER TONITE. HODOGRAPHS ARE IMPRESSIVE TO BE SURE WITH SR HELICITIES IN 350 TO 400 M2/S2 RANGE...BUT SOUNDINGS ARE UNDERWHELMING WITH NO CAPE AT ALL ON MODIFIED 00Z TLH RAOB. ALTHO EXPC AT LEAST SOME DESTABILIZATION AS CDFNT APCHS...DOUBT WE WILL SEE SFC CAPES GRTR THAN ABOUT 500 J/KG. LACK OF INSTABILITY SHOULD PRECLUDE WIDESPREAD STG/SVR TSRA AS CURRENT CNVTV ACTIVITY MOVS FURTHER E INTO INCREASINGLY MORE STABLE ENVIRON... ESPECIALLY E OF AQQ RIVER. WILL KEEP OUR EYES ON ANY STG TSRA THAT DO DVLP GIVEN DECENT SHEAR. CURRENT SET OF PUBLIC FCSTS SEEMS TO HANDLE THE SITUATION QUITE WELL. EXPC ALL PRECIP TO BE E OF FCST AREA BY SUNRISE THU. MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 11:08 PM EST | Severe Thunderstorm Warning | TAE | Walton | 67 min |
| Jan 15, 11:28 PM EST | Tornado Warning | TAE | Walton | 47 min |
| Jan 15, 11:44 PM EST | Severe Thunderstorm Warning | TAE | Holmes, Washington | 46 min |
| Jan 16, 12:05 AM EST | Severe Thunderstorm Warning | TAE | Bay | 55 min |
| Jan 16, 12:09 AM EST | Tornado Warning | TAE | Washington | 51 min |
| Jan 16, 12:28 AM EST | Severe Thunderstorm Warning | TAE | Calhoun, Jackson | 62 min |
| Jan 16, 1:08 AM EST | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 67 min |
| Jan 16, 2:47 AM EST | Severe Thunderstorm Warning | TAE | Madison, Taylor | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.